Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 33, NWS Amarillo, TX

June 20, 200614 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jun 20, 2006, 5:04 AM CDT for 14 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Jun 20, 2006, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2006, 5:04 AM CDT (10:04 UTC)
In effect from
Jun 20, 2006, 1:00 PM CDT
Expired
Jun 20, 2006, 9:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4493 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 201004
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
504 AM CDT TUE JUN 20 2006

...INCREASED FIRE DANGER ACROSS THE OKLAHOMA AND CENTRAL TO WESTERN
TEXAS PANHANDLES...

.A SURFACE LOW PRESSURE TROUGH CENTERED IN SOUTHEASTERN COLORADO WILL
CAUSE WINDS TO INCREASE OUT OF THE SOUTH TO SOUTHWEST TODAY. ALSO...DRIER
AIR WILL MOVE INTO THE PANHANDLES FROM THE WEST AND COMBINE WITH
ABOVE NORMAL TEMPERATURES TO PRODUCE LOW RELATIVE HUMIDITIES THIS
AFTERNOON AND EARLY EVENING. THIS WILL RESULT IN VERY HIGH TO
EXTREME FIRE DANGER CONDITIONS.

OKZ001>003-TXZ001>004-006>009-011>013-016>018-202100-
/O.NEW.KAMA.FW.W.0033.060620T1800Z-060621T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-HARTLEY-
MOORE-HUTCHINSON-ROBERTS-OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-
ARMSTRONG-
504 AM CDT TUE JUN 20 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. 

RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT FOR ALL OF THE
OKLAHOMA PANHANDLE AND ALL BUT THE EXTREME EASTERN AND SOUTHEASTERN
TEXAS PANHANDLE. WIND SPEEDS WILL INCREASE TO 15 TO 25 MPH WITH
HIGHER GUSTS TODAY. THE COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...WARM TEMPERATURES...AND DRY FUELS WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

$$

JJB/CK
1 follow-up statement
000 
WWUS84 KAMA 202032
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT TUE JUN 20 2006

...INCREASED FIRE DANGER ACROSS THE OKLAHOMA AND CENTRAL TO
WESTERN TEXAS PANHANDLES...

.A SURFACE LOW PRESSURE TROUGH CENTERED IN SOUTHEASTERN COLORADO
WILL CONTINUE TO CAUSE SOUTH TO SOUTHWEST 15 TO 25 MPH WITH HIGHER
GUSTS THIS EVENING. ALSO...DRIER AIR OVER THE PANHANDLES FROM THE
WEST AND COMBINE WITH ABOVE NORMAL TEMPERATURES TO PRODUCE LOW
RELATIVE HUMIDITIES THROUGH THIS EVENING. THIS WILL RESULT IN VERY
HIGH TO EXTREME FIRE DANGER CONDITIONS.

OKZ001>003-TXZ001>004-006>009-011>013-016>018-210200-
/O.CON.KAMA.FW.W.0033.000000T0000Z-060621T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-HARTLEY-
MOORE-HUTCHINSON-ROBERTS-OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-
ARMSTRONG-
332 PM CDT TUE JUN 20 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT FOR ALL OF THE
OKLAHOMA PANHANDLE AND ALL BUT THE EXTREME EASTERN AND SOUTHEASTERN
TEXAS PANHANDLE. WIND SPEEDS WILL INCREASE TO 15 TO 25 MPH WITH
HIGHER GUSTS TODAY. THE COMBINATION OF STRONG WINDS... LOW RELATIVE
HUMIDITY...WARM TEMPERATURES...AND DRY FUELS WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 20, 4:21 AM CDT, 43 minutes earlier.

Area forecast discussion, Jun 20, 4:21 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
421 AM CDT TUE JUN 20 2006

.DISCUSSION...
DECIDED TO ISSUE A RED FLAG WARNING FOR ALL BUT THE EXTREME EASTERN
AND SOUTHEASTER TEXAS COUNTIES IN THE PANHANDLES. THINKING RH WILL
ONCE AGAIN DIP BELOW 15 PERCENT AS WARM TEMPS AND DECREASING DEW
POINTS THROUGH THE DAY SHOULD MAKE FOR A DRY SURFACE ENVIRONMENT.
WINDS WILL ALSO BE AN ISSUE WITH THE SURFACE GRADIENT TIGHT OVER THE
PANHANDLES. OTHERWISE...UPPER RIDGE OVER THE CENTRAL US WILL BEGIN
TO FLATTEN OUT TODAY PROVIDING NEARLY ZONAL FLOW FOR MOST OF THE
US...INCLUDING THE PANHANDLES. THE WESTERLY WINDS SHOULD ALLOW STORMS
THAT BUILD OVER THE ROCKIES TO FEED INTO OUR CWA WHERE UNSTABLE
AIR...STEEP LAPSE RATES...AND DECENT WIND SHEAR WILL PROVIDE
CONTINUED SUPPORT FOR CONVECTION. APPEARS STORMS MAY NOT GET GOING
UNTIL WEDNESDAY BUT THINKING THE BEST SHOT FOR PRECIP WILL REMAIN
ACROSS THE NORTHERN CWA TODAY WHERE AXIS OF SURFACE TROUGH/DRYLINE
WILL LINGER TO PROVIDE A FOCUS FOR CONVECTION. WEDNESDAY THE SURFACE
LOW PUSHES FURTHER SOUTH AS A WEAK FRONTAL BOUNDARY MOVES TOWARD THE
AREA...SO LIKEWISE SPREAD PRECIP CHANCES SOUTH INTO THE CENTRAL TEXAS
PANHANDLE. 06Z NAM ALSO SUGGESTS A SHORT WAVE EMBEDDED IN THE
WESTERLY FLOW WILL TRICKLE ACROSS THE NORTHERN CWA SO THERE DOES
APPEAR TO BE MODEL CONSENSUS FOR PRECIP...MAY NEED TO UP POPS EVEN
MORE IF MODELS CONTINUE THIS TREND. UPPER HIGH BEGINS TO REDEVELOP
ACROSS THE SW US LATE WEDNESDAY INTO THURSDAY PROVIDING NW FLOW ALOFT
FOR THE PANHANDLES BY THURSDAY NIGHT. GFS IS PUSHING A LARGE VORT MAX
WITH AN ASSOCIATED LARGE PRECIP BULLSEYE ACROSS THE PANHANDLES
THURSDAY NIGHT INTO FRIDAY. WAS NOT CONFIDENT IN THIS SCENARIO UNTIL
06Z NAM INDICATED A VERY SIMILAR...ALBEIT A MUCH LESS
INTENSE...PATTERN IN THE WORKS. DID UP POPS TO CHANCE CATEGORY ACROSS
THE NE CWA WHERE SHORT WAVE APPEARS TO MOVE ACROSS. BASED ON LOWERING
HEIGHTS AND THE POTENTIAL FOR EARLY AFTERNOON STORMS...KEPT TEMPS
NEAR TO BELOW 90 FOR MOST OF THE CWA. UPSLOPE SURFACE FLOW WILL ALSO
AID IN THE COOLING PROCESS. THE GFS ACTUALLY LINGERS THE PRECIP FROM
FRIDAY MORNING THROUGH SATURDAY MORNING AS A SECOND WEAKER SHORT WAVE
MOVES ACROSS THE AREA. WAS NOT TOTALLY CONFIDENT THIS SCENARIO WOULD
PLAY OUT. THINKING THERE WILL BE SOME RECOVERY TIME BETWEEN THE
CONVECTION...BUT LEFT THE 20 POPS IN THE GRIDS UNDER-CUTTING GUIDANCE
BY 10 TO 20 POINTS POINTS.

WITH THE NW FLOW REGIME IN PLACE...AND PREDOMINANTLY S TO SE WINDS
THROUGH DAY 7...THINKING AFTERNOON CONVECTION WILL BE FAIRLY COMMON
SO STUCK 20 POPS IN FOR DAYS 5 AND 6 WITH LOWER POPS FOR DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX               100  66  93  66 /  10  10  10  10
BEAVER OK                 104  67  95  67 /  20  20  30  30
BOISE CITY OK              99  66  91  63 /  20  20  30  30
BORGER TX                 100  70  95  70 /  10  10  20  20
BOYS RANCH TX             102  68  96  69 /  10  10  20  20
CANYON TX                 101  67  94  65 /  10  10  10  10
CLARENDON TX              100  67  95  67 /  10  10  10  10
DALHART TX                 99  64  92  64 /  10  10  30  30
GUYMON OK                 102  68  95  66 /  20  20  30  30
HEREFORD TX               101  66  92  65 /  10  10  10  10
LIPSCOMB TX                98  68  94  66 /  10  10  20  20
PAMPA TX                   97  66  92  67 /  10  10  20  20
SHAMROCK TX                99  68  94  68 /   0  10  10  10
WELLINGTON TX             100  69  96  70 /   0  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...RED FLAG WARNING FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...AND SHERMAN.

&&

03/14
Hazardous weather outlook, Jun 19, 10:00 PM CDT, 7 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT MON JUN 19 2006

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1000 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

BECAUSE OF THE BREEZY CONDITIONS...BOATERS SHOULD EXERCISE CAUTION ON
AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOW RELATIVE HUMIDITIES WITH WARM TEMPERATURES AND BREEZY CONDITIONS
ON TUESDAY WILL AGGRAVATE THE FIRE DANGER ACROSS THE PANHANDLES.
ALSO...THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...WEDNESDAY NIGHT
AND AGAIN ON THURSDAY NIGHT...MAINLY ACROSS THE OKLAHOMA PANHANDLE
AND THE NORTHWEST TEXAS PANHANDLE. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS AREA-WIDE SATURDAY NIGHT. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

Nearby

Red Flag Warnings in Texas, 2006Red Flag Warnings in Oklahoma, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.